Woman dies after hospital mixes up patients' initials

hospital beds
The mix up occurred after there was some confusion to do with the woman's initials.

Jean Dowd, a 68-year-old who lived in Plympton, England was given the wrong treatment for her terminal lung cancer after doctors confused her with another patient. Jean later died in hospital as a result of her cancer.

After Dowd’s diagnosis, doctors took a biopsy and labelled the sample with her initials, an inquest heard on Wednesday, reports The Plymouth Herald. The biopsy results were accidentally switched with another patient who had the same initials as Dowd.

She was then given an incorrect diagnosis of the type of terminal lung cancer she was suffering from and received a different course of treatment than what was required; a treatment which was later found to be totally ineffective against her cancer.

In the April after her diagnosis, Dowd began taking a drug called ‘afatinib’. The inquest heard that if she’d been diagnosed correctly she would have been undergoing chemotherapy, a more aggressive form of treatment than the one she was receiving. 

Dr Amy Roy, a consultant clinical oncologist began seeing Dowd on March 15, 2017, when she started her treatment. The Herald reports Roy acted as a witness in court explaining how the incident occurred.

Ad. Article continues below.

She said she monitored Dowd as she started her treatment with afatinib. Dowd began complaining about having a sore mouth and eventually developed a rash; both side effects of the drug.

She was admitted to Derriford Hospital on April 16, suffering from severe constipation.

The mix-up was discovered by doctors on May 25, and Roy was emailed with the terrible news.  Dowd went back to the hospital to receive radiotherapy for some chest pain, but began to deteriorate throughout June.

She died on July 9 at St Luke’s Hospice. Plymouth Hospitals NHS Trust, which runs Derriford Hospital, told the coroner they had instituted new measures to avoid such a devastating mix-up from ever occurring again.

A spokesman for the hospital spoke about the incident after the inquest. “We apologised sincerely to Mrs Dowd’s family during the inquest and we would like to repeat that apology publicly now,” said the spokesperson.

Ad. Article continues below.

“We are extremely sorry for the mistake, the delay in communicating this and the effects this had on Mrs Dowd’s treatment.

“Although Mrs Dowd had incurable cancer, if the error had not been made, there is a possibility that chemotherapy may have increased Mrs Dowd’s life by a short period of time,” they added.

“Our senior pathologist gave the coroner detailed assurance regarding the changes that have been made so that an error of this type could not happen again.”

Do you worry about mixups like this when you have tests?